Wisconsin, 2012

Dense Fog in Wisconsin, February 2 to 3, 2012

February 2 to 3, 2012 · NWS MKX · 3 events in 3 counties and zones

Light winds, initially clear skies and abundant low-level moisture led to good radiational cooling conditions and the development of dense fog with visibilities of 1/4 mile or less over southwest portions of South-Central Wisconsin. The dense fog developed during the late evening hours of February 2nd and lingered into the late morning to early afternoon hours of February 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Light winds, initially clear skies and abundant low-level moisture led to good radiational cooling conditions and the development of dense fog with visibilities of 1/4 mile or less over southwest portions of South-Central Wisconsin. The dense fog developed during the late evening hours of February 2nd and lingered into the late morning to early afternoon hours of February 3rd. Drier air to the north and east, as well as increased mixing just above a low-level inversion prevented a more widespread expansion of the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 2, 2:24 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Feb 2, 2:24 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CST THU FEB 2 2012

TONIGHT AND FRIDAY - CONFIDENCE...MEDIUM
MAIN CHALLENGE CENTERS ON FOG TRENDS INTO FRIDAY MORNING. VSBYS HAVE
IMPROVED ACROSS MUCH OF THE AREA. SURFACE RIDGE AXIS FROM NW IL TO
SE MN. THIS WILL SLOWLY EDGE EAST DURING THE NIGHT. BUFKIT/MOS AND
SREF VSBY PROBS...ALONG WITH AN EVEN LIGHTER WIND REGIME OFF THE
DECK...SUPPORT MORE WIDESPREAD DENSE FOG EVOLVING TONIGHT INTO
FRIDAY MORNING. TEMP/DEW POINT SPREADS SMALL. WILL START THE WESTERN
HALF AT 00Z AND DELAY THE EAST TIL AROUND 3Z. LEANED TOWARDS COOLER
NUMBERS FOR FRIDAY WITH DELAYED ONSET TO ANY HEATING DUE TO
LINGERING STRATUS AND FOG.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.

EVERY AVAILABLE MODEL IS NOW KEEPING ANY PRECIPITATION WITH THE
LOW PASSING TO OUR SOUTH...SOUTH OF THE BORDER. WELL...THE CRAS
DOES BRING SOME LIGHT QPF UP TO THE DELLS AND MILWAUKEE FRIDAY
AFTERNOON...BUT THIS IS AN OUTLIER. THE STRONG HIGH PRESSURE
SYSTEM STRETCHING FROM THE PLAINS INTO THE WESTERN GREAT LAKES
WILL PROVIDE A DRY SOURCE OF AIR ACROSS OUR AREA. GIVEN THE
PREPONDERANCE OF EVIDENCE I HAVE PULLED ALL MENTION OF PRECIP FOR
THIS EVENT. WE/LL SEE HIGH CLOUDS SPILL IN TONIGHT AND FRIDAY...
THEN SINK TO THE SOUTH ON SATURDAY AS THE LOW WEAKENS AND PULLS
FARTHER AWAY.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS HIGH.

THE SPRAWLING HIGH FROM THE PLAINS TO WISCONSIN WILL KEEP THINGS
QUIET WITH ABOVE NORMAL TEMPS CONTINUING.

.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.

IT LOOKS LIKE A DRY COLD FRONT WILL DROP SOUTH ACROSS THE AREA
MONDAY NIGHT. BUT GIVEN THE LACK OF SNOW COVER AND POSSIBLE
SUNSHINE...TEMPS WILL NOT TANK TOO HARD...LIKELY REMAINING AT OR
ABOVE NORMAL.

NO SIGN OF ANY MAJOR STORMS/WEATHER THROUGH THE NEXT 10 DAYS.

&&

.AVIATION/00Z TAFS/...WIDESPREAD LIFR/VLIFR CONDITIONS THROUGH THE
NIGHT INTO FRIDAY MORNING. SURFACE/850 RIDGE AXES WILL BE PLANTED
ACROSS SRN WI. LIGHT WIND REGIME WITHIN THE LOW LEVELS OF THE
ATMOSPHERE PLUS PLENTY OF LINGERING LOW LEVEL MOISTURE...SHOULD
RESULT IN DENSE FOG BECOMING WIDESPREAD ACROSS A MAJORITY OF
SOUTHERN WI AS THE EVENING AND NIGHTTIME HOURS WEAR ON. THINK ANY
IMPROVEMENT WILL BE SLOW FRIDAY MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY FROM 9 PM THIS EVENING TO NOON CST FRIDAY FOR
     WIZ047-051-052-058>060-064>066-070>072.

     DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY FOR
     WIZ046-056-057-062-063-067>069.

LM...NONE.
&&

TONIGHT/FRIDAY AND AVIATION/MARINE...COLLAR
FRIDAY NIGHT THROUGH THURSDAY...DAVIS
Hazardous weather outlook, Feb 2, 3:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST THU FEB 2 2012

WIZ046-047-051-052-056>060-062>072-031245-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR TONIGHT THROUGH ABOUT NOON ON
FRIDAY.

THE DENSE FOG WILL REDUCE THE VISIBILITY TO ONE QUARTER MILE OR
LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-031245-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS SOUTH OF
PORT WASHINGTON LATER FRIDAY NIGHT AND SATURDAY...AS LOW PRESSURE
MOVES ACROSS THE CENTRAL MISSISSIPPI VALLEY.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Iowa

When
February 2, 7:00 PM CST to February 3, 1:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
February 2, 7:00 PM CST to February 3, 1:00 PM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
February 2, 7:00 PM CST to February 3, 1:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367349, 367350, 367351.